Health Warning

Discussion in 'USA Veteran Fencing' started by jjefferies, Aug 1, 2018.

  1. jjefferies

    jjefferies Podium

    Joined:
    Dec 16, 2005
    Messages:
    3,766
    Likes Received:
    163
    I've become aware of some health issues concerning use of a family of broad spectrum antibiotics called fluoroquinolones. Of which Cipro (ciprofloxacin) and Levaquin (levofloxacin) are the most common. Basically they can cause damage to tendons, most prominently the achilles tendon apparently months or even years after taking them. Particularly if you are 60 or older.

    Key Points (from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4080593/):
    • Tendinopathy can be a complication of treatment with fluoroquinolone antibiotics and usually is linked with 1 or more synergistic factors.
    • Symptoms of fluoroquinolone-related tendinopathy can present within hours of starting treatment or up to 6 months after ceasing treatment, and recovery can be slower and require a less aggressive approach early in rehabilitation than for other types of tendinopathy.
    • Treatment with fluoroquinolones should be discontinued and treatment with a nonquinolone antibiotic should be considered in patients who present with tendinopathy.
    • Clinicians, athletes, athletic trainers, and medical support teams should be aware of and alert to the potential adverse effects of fluoroquinolones.
    Damage to the nerves in arms, hands, legs, or feet can happen in people taking fluoroquinolones.

    I became aware of this after being diagnosed with pneumonia upon returning from the Richmond NAC this year. It is extremely or nigh near impossible to correctly attribute causes months after you stop taking these medicines so I would personally recommend that those of us in the 60's particularly ask for an alternative medicine. The medical types seem to prescribe these almost as a reflex for certain illnesses as they've been around for a while. But the FDA warnings are getting stronger.
     
  2. jfarmer

    jfarmer DE Bracket

    Joined:
    Apr 22, 2005
    Messages:
    937
    Likes Received:
    37
    Given that two doses of a fluoroquinolone caused my wife to plunge into major panic and anxiety attacks, triggered a return of her, until then under control, chronic depression, and caused nearly immediate damage to several groups of tendons...

    All in all, she lost almost two years of her life while working on her MS & PhD. This was ~20 years ago, when the warning was "May cause some psychiatric issues or tendon ruptures for a tiny, tiny, tiny, bit of general population). Every review since then has bumped the warnings up higher and higher. Current thinking is that they should be used as the option of last resort where death is possible.

    I would not take them unless it was exactly that case, "Take these or die"..
     

Share This Page